Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 2, NWS Amarillo, TX

January 10, 20189 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Jan 10, 2018, 1:58 PM CST for 9 counties in Texas; Cimarron County, Oklahoma. It took effect at Jan 11, 2018, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 1:58 PM CST (19:58 UTC)
In effect from
Jan 11, 2018, 12:00 AM CST
Expired
Jan 11, 2018, 12:00 PM CST
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS74 KAMA 101958
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
158 PM CST Wed Jan 10 2018

OKZ002-003-TXZ002>005-008>010-014-015-019-020-111100-
/O.NEW.KAMA.HW.W.0001.180111T0600Z-180111T1800Z/
Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Hutchinson-
Roberts-Hemphill-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Guymon, Beaver, Forgan, Stratford, 
Spearman, Gruver, Perryton, Booker, Higgins, Follett, Borger, 
Miami, Canadian, Pampa, Shamrock, Wheeler, Clarendon, 
and Wellington
158 PM CST Wed Jan 10 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
THURSDAY...

The National Weather Service in Amarillo has issued a High Wind
Warning, which is in effect from midnight tonight to noon CST
Thursday.

* Timing...Midnight tonight to noon CST Thursday.

* Winds...North 25 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ001-TXZ001-006-007-011>013-016>018-111100-
/O.NEW.KAMA.WI.Y.0002.180111T0600Z-180111T1800Z/
Cimarron-Dallam-Hartley-Moore-Oldham-Potter-Carson-Deaf Smith-
Randall-Armstrong-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Dumas, Vega, Amarillo, Panhandle, White Deer, Hereford,
Canyon, and Claude
158 PM CST Wed Jan 10 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
THURSDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from midnight tonight to noon CST
Thursday.

* Timing...Midnight tonight to noon CST Thursday. 

* Winds...North 25 to 35 mph with gusts 45 to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Guerrero
2 follow-up statements
145 
WWUS74 KAMA 110448
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1048 PM CST Wed Jan 10 2018

OKZ002-003-TXZ002>005-008>010-014-015-019-020-111800-
/O.CON.KAMA.HW.W.0001.180111T0600Z-180111T1800Z/
Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Hutchinson-
Roberts-Hemphill-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Guymon, Beaver, Forgan, Stratford, 
Spearman, Gruver, Perryton, Booker, Higgins, Follett, Borger, 
Miami, Canadian, Pampa, Shamrock, Wheeler, Clarendon, 
and Wellington
1048 PM CST Wed Jan 10 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* Timing...Through noon CST Thursday.

* Winds...North 25 to 40 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ001-TXZ001-006-007-011>013-016>018-111800-
/O.CON.KAMA.WI.Y.0002.180111T0600Z-180111T1800Z/
Cimarron-Dallam-Hartley-Moore-Oldham-Potter-Carson-Deaf Smith-
Randall-Armstrong-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Dumas, Vega, Amarillo, Panhandle, White Deer, Hereford,
Canyon, and Claude
1048 PM CST Wed Jan 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST THURSDAY...

* Timing...Through noon CST Thursday.

* Winds...North 25 to 35 mph with gusts 45 to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Schneider
334 
WWUS74 KAMA 111743
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1143 AM CST Thu Jan 11 2018

OKZ002-003-TXZ002>005-008>010-014-015-019-020-111845-
/O.EXP.KAMA.HW.W.0001.000000T0000Z-180111T1800Z/
Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-Hutchinson-
Roberts-Hemphill-Gray-Wheeler-Donley-Collingsworth-
Including the cities of Guymon, Beaver, Forgan, Stratford, 
Spearman, Gruver, Perryton, Booker, Higgins, Follett, Borger, 
Miami, Canadian, Pampa, Shamrock, Wheeler, Clarendon, 
and Wellington
1143 AM CST Thu Jan 11 2018

...HIGH WIND WARNING WILL EXPIRE AT NOON CST TODAY...

Winds have dropped below warning criteria. Wind speeds will 
continue to diminish throughout the day.

$$

OKZ001-TXZ001-006-007-011>013-016>018-111845-
/O.EXP.KAMA.WI.Y.0002.000000T0000Z-180111T1800Z/
Cimarron-Dallam-Hartley-Moore-Oldham-Potter-Carson-Deaf Smith-
Randall-Armstrong-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Dumas, Vega, Amarillo, Panhandle, White Deer, Hereford,
Canyon, and Claude
1143 AM CST Thu Jan 11 2018

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds have dropped below advisory criteria. Wind speeds will
continue to diminish throughout the day. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:24 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 10, 11:24 AM CST, 2 hours 34 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
1124 AM CST Wed Jan 10 2018

.AVIATION...

For the 18Z TAFs:

VFR conditions will likely prevail throughout the valid TAF
period.

Today will be breezy with winds from the south/southwest ahead of
a cold front. Tonight, after a cold front passes through the
Panhandles wind speeds will shift and become strong from the
north. Speeds tonight into Thursday late morning/early afternoon
will be around 30-40 knots with gusts around 40-50 knots but
perhaps not out of the question for a 60 knot gust at KGUY.
Behind the cold front there is also a chance ceilings could
briefly go below MVFR, but kept the current TAFs only dropping down
to around 3000 feet. There is also a chance for some precipitation to
squeeze out of the moist layer with just enough lift from the front.
Mentioned a TEMPO group at both KDHT and KGUY where the chances are
better. These chances are mainly before the atmosphere gets cold
enough for snow, but certainly if precipitation lingers it could
switch over to snow. KAMA has a lesser chance and therefore kept
mention of precipitation out of the current TAF cycle.

Guerrero

&&

.PREV DISCUSSION... /Issued 531 AM CST Wed Jan 10 2018/

AVIATION...
VFR conditions are expected for the 12Z TAF's at all sites. Winds
starting around 16-18Z today will increase out of the SW sustained
20-30 kts with gusts near 40 kts at times. Some VCSH conditions
are possible getting closer to 00Z but chances remain low for
precipitation at this time. Best chances will be at KDHT before
00Z. Around 00Z Thursday, winds will diminish slightly with
sustained around 20 kts. However, moving forward between 04-06Z
Thursday, a cold front will move south shifting winds from
southwesterly to northerly. Winds will then increase out of the
north 20-30 kts with gusts near 40 kts for the remainder of the
TAF period. Some mid bkn/ovc cigs are possible, but cigs overall
will remain VFR.

Meccariello

PREV DISCUSSION... /Issued 524 AM CST Wed Jan 10 2018/

DISCUSSION...
Strong winds today today and tonight will be the main issue, with
a quick opportunity for snow after midnight.  Strong winds
continue into Thursday afternoon.

No substantial changes have been made to the forecast.  Southwest
winds of 30 to 40 knots continue to be sampled by KAMA 88D through
a deep layer of the lower atmosphere.  RAP13 analysis of 850 mb
winds depict 30 to 40 plus knots over most of the area at this
time.  Strong shortwave trof moving into southwest New Mexico at
this time will move quickly east today, with falling mid-level
heights inducing a rapid deepening of surface low pressure trof
across the Texas and Oklahoma Panhandles.  Have kept the Wind
Advisory issued yesterday intact for western sections.  Areas of
blowing dust can be expected this afternoon across the southwest
half of the Combined Panhandles.

Low pops for rain showers have been retained this afternoon across
western Oklahoma Panhandle, as cold air aloft steepens lapse
rates.  Chances for showers increase this evening as mid-level
trof axis enters western sections.  Have introduced isolated
thunderstorms this evening for most sections as the steep lapse
rates spread across the area.  Brief gusts above 50 MPH may occur
due to dry lower levels.

Strong cold front moves into northwest sections early this
evening, and then sweeps across remaining sections overnight.
Pops retained for rain showers and snow showers tonight.  Snow
totals expected to remain light, but may come close to one inch in
eastern Oklahoma Panhandle.  Strong north winds with cold front
will occur, with an additional or separate wind advisory or high
wind warning perhaps being needed.  Strong north winds continue
into Thursday afternoon.  Wind chill values expected to remain
below 32 degrees Fahrenheit all morning on Thursday, with the
northeast half of forecast area remaining below 32 through the
afternoon.

Following a brief warmup on Friday, below-normal temperatures
expected Saturday through Tuesday.  No pops in later periods.  03

Cockrell

FIRE WEATHER...
Elevated fire weather conditions are expected across all of the
Panhandles today as dry southwest winds increase.  Minimum
relative humidity values will struggle to reach 20 percent, but
due to dry fuels and the strength of the winds, a Fire Danger
Statement has been issued for all sections today.  A strong cold
front will arrive late this evening and overnight, bringing an
abrupt wind shift.  Strong north winds behind the front will
continue through Thursday afternoon.  No elevated or critical
fire weather conditions are expected Friday through Tuesday.  03

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jan 10, 9:53 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
953 AM CST Wed Jan 10 2018

OKZ001>003-TXZ001>020-110400-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
953 AM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Windy conditions are expected this afternoon across the western
Texas and Oklahoma Panhandles, with wind speeds around 25 to 30
MPH with gusts up to 40 MPH.

The strong southwesterly 20 foot winds and minimum afternoon
humidities near 20 percent will result in elevated fire weather
conditions this afternoon across all of the Texas and Oklahoma
Panhandles.

Isolated thunderstorms are expected early this evening. No severe
thunderstorms are expected, but brief gusts above 50 MPH may
occur.

A strong arctic cold front will push into the region late
tonight through Thursday morning, with a chance of wintry
precipitation possible, mainly across the Oklahoma Panhandle and
the northwest half of the Texas Panhandle tonight. Snow
accumulations are expected to remain below one inch. Winds will
likely be quite strong with this front, as sustained wind speeds
of 35 to 40 MPH with gusts up to 60 MPH may be possible. A
separate wind advisory or high wind warning may be needed for the
Oklahoma Panhandle and parts of the Texas Panhandle late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wind advisory or high wind warning may be needed Thursday
early morning into early Thursday afternoon as strong north winds
continue behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions this afternoon.

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:58 PM CSTHigh Wind WarningAMACollingsworth, Donley, Gray, Hansford, Hemphill, Hutchinson and 5 more22 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.